About 10 % of people who take statin drugs complain of muscle pain.
This, despite the fact that most studies have found that it’s quite unlikely that statins would cause this much muscle pain.
And you can add another just-released study to that list, this one from the BMJ.
This interesting work included 200 patients (average age 69.5 years) from 50 general practices in England and Wales who had recently stopped or were considering stopping treatment with statins because of muscle symptoms and who were then randomly and blindly assigned to taking either a placebo or a statin for the next 2 months.
That was then reversed for the next 2 months, and then they went back to the original plan for the last 2 months.
Interesting results followed.
“Overall”, the researches wrote, they “found no difference in muscle symptom scores between the statin and placebo periods”.
“They also found no differences for the effect of muscle symptoms on aspects of daily life (general activity, mood, ability to walk, normal work, relationships with other people, sleep, and enjoyment of life) between the statin and placebo periods.”
The trouble is, the researchers add, that muscle pain is common in the age group that takes statins so it’s often hard to distinguish the cause of the pain, especially when one is on a medication that has a reputation of causing pain.